Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have elevated ALT level. Is this due to diet? Should I be worried?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
My AST level went from normal 6 mos. ago to 155 and my ALT level went to 346. My bilirubin total is 1.6. Is it common to see such drastic spikes? I don't have any pain and feel fine. My father had pancreatic cancer. I am female, 150lbs...not diabetic...and otherwise quite healthy. I thought it might be my diet and asked for a 6 week delay in seeing a specialist. My doctor was not thrilled, but agreed to 6 weeks. Am I wasting valuable time?
Posted Mon, 18 Mar 2013 in Liver and Gall Bladder
Answered by Dr. Rakhi Tayal 15 minutes later
Thanks for posting your query.
It is primarily the ALT which is more raised in your case. The commonest cause of the same in your age group is due to fat deposition in the liver called a fatty liver. This can happen both due to the consumption of alcohol as well as sedentary lifestyle. My first suggestion is to get an ultrasound of the upper abdomen done to rule out fatty liver.

The serum ALT (SGPT) level usually is greater than the AST level in non-alcoholic variant of fatty liver. XXXXXXX (non alcoholic steatohepatitis/ fatty liver) is basically excess fat deposition in the liver along with inflammation. It is usually suspected when the liver enzymes, ALT & AST are raised in the blood and there are no reasons to explain this rise. XXXXXXX most often occurs in people who are in their middle ages and are overweight/obese.

If fatty liver is found, then you need to restrict your alcohol intake (if you are taking any) and do some regular exercise like brisk walking for 45 min-1 hour daily. Ursodeoxychiloic acid (UDCA) is supposed to help in reducing the fatty liver.
I suggest you to consult your physician and get it prescribed.
The readings that you have are not XXXXXXX and are likely to improve with proper treatment in 6 weeks. You can delay seeing a gastroenterologist till then.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Have elevated ALT level. Is this due to diet? Should I be worried? 21 hours later
Thank you for your response.
My question is will a low fat, low carb diet help restore the liver? I have also read about hydrating with just plain water...not coffee or cokes. I have never been just a plain water drinker...maybe I need to start.
I must say that for at least two months prior to Christmas, I was eating very high fat, high carb foods every day. Could this have contributed to the liver spikes 6 weeks later?
Thank you for your response...
Answered by Dr. Rakhi Tayal 24 minutes later
Thanks for writing again.
Taking a low fat, low carbohydrate and salt restricted diet will help in recovering. Losing a few pounds will also help. This rise can happen due to a high fat diet that you took 6 weeks ago. Taking plenty of plain water will also help.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor